Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 70, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 19, 2024, 6:44 PM CDT for 7 counties in Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2024, 6:44 PM CDT (23:44 UTC)
- Expired
- May 19, 2024, 7:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Barber County, KS, Comanche County, KS, Edwards County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:50 PM CDT | TSTM WND GST 61 | 2 Ssw Iuka, KS | AWOS station KPTT Pratt Indust. |
| May 19, 6:55 PM CDT | TSTM WND GST 75 | Iuka, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
368
WUUS53 KDDC 192344
SVRDDC
KSC007-033-047-097-145-151-185-200045-
/O.NEW.KDDC.SV.W.0070.240519T2344Z-240520T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
644 PM CDT Sun May 19 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Kiowa County in south central Kansas...
Barber County in south central Kansas...
Comanche County in south central Kansas...
Southeastern Pawnee County in south central Kansas...
Stafford County in south central Kansas...
Pratt County in south central Kansas...
Southeastern Edwards County in south central Kansas...
* Until 745 PM CDT.
* At 644 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Great Bend to 8 miles southwest of
Stafford to near Croft, moving northeast at 55 mph.
THESE ARE DESTRUCTIVE STORMS FOR STAFFORD AND PRATT COUNTIES.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Severe thunderstorms will be near...
Pratt, Stafford, Iuka, Hudson, and Cullison around 650 PM CDT.
Zenith and Neola around 655 PM CDT.
Preston around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3754 9955 3780 9926 3826 9903 3826 9847
3739 9846 3738 9835 3700 9835 3700 9954
TIME...MOT...LOC 2344Z 243DEG 48KT 3838 9892 3786 9868 3753 9904
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
SPRINGER3 follow-up statements
638
WWUS53 KDDC 192359
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
659 PM CDT Sun May 19 2024
KSC007-033-047-097-145-151-185-200045-
/O.CON.KDDC.SV.W.0070.000000T0000Z-240520T0045Z/
Kiowa KS-Barber KS-Comanche KS-Pawnee KS-Stafford KS-Pratt KS-
Edwards KS-
659 PM CDT Sun May 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR KIOWA...BARBER...COMANCHE...SOUTHEASTERN PAWNEE...STAFFORD...
PRATT AND SOUTHEASTERN EDWARDS COUNTIES...
At 658 PM CDT, severe thunderstorms were located along a line
extending from near Hoisington to Zenith to near Cullison, moving
northeast at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pratt, Iuka, Preston, Zenith and Neola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3754 9955 3781 9901 3826 9891 3826 9847
3739 9846 3738 9835 3700 9835 3700 9954
TIME...MOT...LOC 2358Z 243DEG 48KT 3846 9872 3794 9848 3761 9884
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER983
WWUS53 KDDC 200008
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
708 PM CDT Sun May 19 2024
KSC047-145-200018-
/O.CAN.KDDC.SV.W.0070.000000T0000Z-240520T0045Z/
Pawnee KS-Edwards KS-
708 PM CDT Sun May 19 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE AND
SOUTHEASTERN EDWARDS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.
&&
LAT...LON 3753 9936 3782 9889 3826 9881 3826 9847
3739 9846 3738 9835 3700 9835 3700 9934
TIME...MOT...LOC 0008Z 243DEG 48KT 3852 9858 3800 9834 3767 9870
$$
KSC007-033-097-151-185-200045-
/O.CON.KDDC.SV.W.0070.000000T0000Z-240520T0045Z/
Kiowa KS-Barber KS-Comanche KS-Stafford KS-Pratt KS-
708 PM CDT Sun May 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN KIOWA...BARBER...COMANCHE...STAFFORD AND PRATT
COUNTIES...
At 708 PM CDT, severe thunderstorms were located along a line
extending from near Claflin to near Plevna to near Pratt, moving
northeast at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pratt, Medicine Lodge, St. John, Stafford, Kiowa, Coldwater,
Haviland, Hardtner, Iuka, Preston, Sharon, Hudson, Sawyer, Cullison,
Hazelton, Isabel, Coats, Seward, Lake City, and Wilmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3753 9936 3782 9889 3826 9881 3826 9847
3739 9846 3738 9835 3700 9835 3700 9934
TIME...MOT...LOC 0008Z 243DEG 48KT 3852 9858 3800 9834 3767 9870
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER311
WWUS53 KDDC 200026
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
726 PM CDT Sun May 19 2024
KSC033-097-200036-
/O.CAN.KDDC.SV.W.0070.000000T0000Z-240520T0045Z/
Kiowa KS-Comanche KS-
726 PM CDT Sun May 19 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KIOWA AND COMANCHE
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.
&&
LAT...LON 3709 9899 3774 9901 3782 9889 3826 9881
3826 9847 3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0026Z 243DEG 48KT 3862 9832 3810 9808 3778 9844
$$
KSC007-151-185-200045-
/O.CON.KDDC.SV.W.0070.000000T0000Z-240520T0045Z/
Barber KS-Stafford KS-Pratt KS-
726 PM CDT Sun May 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR BARBER...STAFFORD AND PRATT COUNTIES...
At 726 PM CDT, severe thunderstorms were located along a line
extending from near Lorraine to near Nickerson to near Turon, moving
northeast at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pratt, Medicine Lodge, St. John, Stafford, Kiowa, Iuka, Preston,
Sharon, Hudson, Sawyer, Cullison, Hazelton, Isabel, Coats, Seward,
Lake City, Sun City, Byers, Croft, and Zenith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3709 9899 3774 9901 3782 9889 3826 9881
3826 9847 3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0026Z 243DEG 48KT 3862 9832 3810 9808 3778 9844
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:30 PM CDT, 14 minutes earlier. Its key messages:
- Intense squall line with wind gusts of 60-100 mph potential is on track for this afternoon and evening.
- Residual moisture along with another shortwave could lead to a few stronger storms along the I-70 corridor Monday evening.
- Cooler temperatures mid week.
Area forecast discussion, May 19, 6:30 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 630 PM CDT Sun May 19 2024 .KEY MESSAGES... - Intense squall line with wind gusts of 60-100 mph potential is on track for this afternoon and evening. - Residual moisture along with another shortwave could lead to a few stronger storms along the I-70 corridor Monday evening. - Cooler temperatures mid week. && .UPDATE... Issued at 623 PM CDT Sun May 19 2024 MESOSCALE DISCUSSION... A well developed line of storm with 60-90 mph winds was in progress from Pawnee county south into Kiowa county and then southwest into Clark county. 0-3 km shear was increase to 30-35 kts as these storms move east. The central and northern part of the line will be more susceptible to QCLS tornadoes in segments that become near normal to the shear vector and where outflow and shear are balanced. However, chances for QLCS tornadoes are low at this point. Farther southwest the line normal shear will be too weak and the outflow will be too far ahead of the storms for QLCS spinups. && .SHORT TERM /THROUGH MONDAY/... Issued at 1214 PM CDT Sun May 19 2024 17Z obs and upper air analysis shows widespread low 60 dewpoints along and ahead of the dryline which is located in the far western Oklahoma panhandle. A cu field is starting to show up on satellite near Clayton, NM which will be monitored over the next couple of hours for storm initiation. CAMs have been consistent with storms forming and intensifying just west of the CO-KS border around 2 pm and quickly expanding and growing linear as they move eastward. HRRR wind gusts have been showing 60-80 kt wind potential at 10m starting near the K-25 corridor and growing eastward through the late afternoon and evening for the rest of southwest Kansas. Storm warnings will most likely reflect this with WEA activation for 80+ mph destructive wind threat. Another threat that will be monitored as the squall line matures east of highway 83 is QLCS tornadoes. 0-3 km bulk shear values are already SW at 35 kts east of highway 281 and are expected to increase with the intensification of the low level jet after 00Z. QLCS tornadoes will be very hard to have lead time on warnings as they are usually quick spin ups and along with the already destructive straight line wind threat regardless if the winds are rotating or straight they will be over 80 mph. The squall line should be out of DDC CWA by 03Z. Lower confidence of a rogue supercell this evening is still in play mainly in NW Oklahoma around Woodward however this could be as far north as Coldwater-Medicine Lodge. If this happens with the low level jet, the moisture, and instability...this particular feature could have giant hail and supercell tornado potential. Monday most of the day will be the atmosphere recharging as we should have a weak frontal boundary and southeast winds bringing in the return of some moisture. By the late afternoon and evening a shortwave trough is forecast to develop in northwest to north central Kansas and we could see another round of some strong to severe storms capable of hail and gusty winds. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Issued at 137 PM CDT Sun May 19 2024 Short long term discussion due to upcoming severe weather event today. Main feature in the medium term model ensembles is a large longwave trough over the western CONUS which will bring a stronger cold front across Kansas Tuesday afternoon into Wednesday. Most of the moisture and instability ahead of the front will be in central Kansas and thus the severe weather potential in southwest Kansas looks low. The longwave trough hangs on in the central and northern plains through the late workweek and with the upper level lows more in the northern plains the storm threat will be mostly due to frontal passages in northwest and north central Kansas Friday into Saturday. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 531 PM CDT Sun May 19 2024 Scattered thunderstorms will be possible across the HYS and DDC terminal over the next hour. Otherwise expect decreasing cloudiness overnight. Winds will generally be from the southeast at less than 10 knots after 01Z. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Hovorka_42
Hazardous weather outlook, May 19, 2:16 AM CDT, 16 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 216 AM CDT Sun May 19 2024 KSZ030-031-043>046-061>066-074>081-084>090-200730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 216 AM CDT Sun May 19 2024 /116 AM MDT Sun May 19 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Sunday. Numerous thunderstorms are expected Sunday afternoon and evening. Some storms are expected to be severe with large hail and damaging winds. The highest risk of straight line wind damage will be east of Dodge City Sunday evening, where gusts of 60-90 mph are expected. .DAYS TWO THROUGH SEVEN...Monday through Friday. Additional, more isolated severe thunderstorms are possible Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required after 4 pm Sunday. Turner
In the hours before
Local storm report, May 19, 5:57 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
557 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Hail Bucklin 37.55N 99.63W
05/19/2024 M1.00 Inch Ford KS Emergency Mngr
&&Local storm report, May 19, 6:07 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
607 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Tstm Wnd Gst 3 WSW Kingsdown 37.51N 99.81W
05/19/2024 M60 MPH Ford KS Mesonet
Mesonet station UP835 3.0 W Kingsdown (UPR).
&&Local storm report, May 19, 6:08 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
608 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail Bucklin 37.55N 99.63W
05/19/2024 E1.25 Inch Ford KS Emergency Mngr
&&Local storm report, May 19, 6:17 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
617 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM Tstm Wnd Gst 3 W Macksville 37.96N 99.02W
05/19/2024 E65 MPH Edwards KS Storm Chaser
&&Local storm report, May 19, 6:24 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
624 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM Tstm Wnd Gst McCracken 38.62N 99.61W
05/19/2024 E60 MPH Ness KS NWS Employee
&&Local storm report, May 19, 6:35 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
635 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Gst 1 SSW Belpre 37.93N 99.11W
05/19/2024 M59 MPH Edwards KS Mesonet
Mesonet station GW0421 Belpre.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:59 PM CDT | Special Weather Statement | DDC | Hamilton | 31 min |
| May 18, 11:27 PM CDT | Special Weather Statement | DDC | Hamilton | 33 min |
| May 19, 1:23 AM CDT | Special Weather Statement | DDC | Lane, Scott | 67 min |
| May 19, 1:46 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 59 min |
| May 19, 1:59 AM CDT | Special Weather Statement | DDC | Trego | 61 min |
| May 19, 6:26 AM CDT | Special Weather Statement | DDC | Hodgeman | 64 min |
| May 19, 1:29 PM CDT | Special Weather Statement | DDC | Trego | 31 min |
| May 19, 1:48 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 42 min |
| May 19, 2:19 PM CDT | Tornado Warning | DDC | Ellis | 26 min |
| May 19, 2:26 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 19 min |
| May 19, 2:38 PM CDT | Tornado Warning | DDC | Ellis | 52 min |
| May 19, 2:52 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 53 min |
| May 19, 3:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 28 min |
| May 19, 3:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 50 min |
| May 19, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 62 min |
| May 19, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Stanton | 61 min |
| May 19, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 37 min |
| May 19, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Gray, Haskell, Meade, Seward, Stevens | 61 min |
| May 19, 4:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny, Lane, Scott | 59 min |
| May 19, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Kiowa, Meade | 50 min |
| May 19, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Lane and 1 more | 43 min |
| May 19, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 30 min |
| May 19, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee, Pratt and 1 more | 56 min |
| May 19, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ellis, Hodgeman, Lane, Ness, Pawnee and 3 more | 53 min |
| May 19, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 27 min |
| May 19, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Ford, Kiowa, Meade | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.